Alert archive / California / Wind Advisories in 2008

Wind Advisory 77, NWS San Diego, CA

October 10, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Oct 10, 2008, 1:27 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Oct 10, 2008, 2:00 PM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2008, 1:27 PM PDT (20:27 UTC)
In effect from
Oct 10, 2008, 2:00 PM PDT
Expired
Oct 11, 2008, 8:59 AM PDT
In force
19 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 102027
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT FRI OCT 10 2008

...STRONG WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON 
AND TONIGHT...

.STRONG UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL BRING
STRONG WINDS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON THROUGH
LATE TONIGHT. THESE WINDS WILL DIMINISH SATURDAY MORNING ONCE THE
COLD FRONT PASSES THROUGH THE AREA.

CAZ055-056-058-060>062-110430-
/O.UPG.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/
/O.NEW.KSGX.WI.Y.0077.081010T2100Z-081011T1600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
127 PM PDT FRI OCT 10 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT SATURDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS THIS EVENING.
GUSTS WILL BE GREATER THAN 50 MPH AT TIMES...ESPECIALLY ON THE
EAST SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS.

WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS
STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MM
3 follow-up statements
000 
WWUS76 KSGX 110706
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1206 AM PDT SAT OCT 11 2008

CAZ055-056-058-060>062-111515-
/O.CON.KSGX.WI.Y.0077.000000T0000Z-081011T1600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1206 AM PDT SAT OCT 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING.

UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL CONTINUE TO
BRING STRONG WEST WINDS TO THE MOUNTAINS AND DESERTS THIS MORNING.
THESE WINDS WILL DIMINISH LATER THIS MORNING ONCE THE COLD FRONT
PASSES THROUGH THE AREA.

WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH IN MOST AREAS. LOCAL GUSTS
WILL BE GREATER THAN 50 MPH AT TIMES...ESPECIALLY ON THE EAST
SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WIND DAMAGE WILL BE POSSIBLE
TO TREES AND POWER LINES.

$$

MACKECHNIE
000 
WWUS76 KSGX 111102
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 AM PDT SAT OCT 11 2008

CAZ055-056-058-060>062-111600-
/O.CON.KSGX.WI.Y.0077.000000T0000Z-081011T1600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
402 AM PDT SAT OCT 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL CONTINUE TO
BRING STRONG WEST WINDS TO THE MOUNTAINS AND DESERTS THIS
MORNING. THESE WINDS WILL DIMINISH LATER THIS MORNING ONCE THE
COLD FRONT PASSES THROUGH THE AREA.

WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH IN MOST AREAS. LOCAL
GUSTS WILL BE GREATER THAN 50 MPH AT TIMES...ESPECIALLY ON THE
EAST SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WIND DAMAGE WILL BE POSSIBLE
TO TREES AND POWER LINES.

$$

MACKECHNIE
000 
WWUS76 KSGX 111559
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
859 AM PDT SAT OCT 11 2008

...WIND ADVISORY TO EXPIRE AT 9 AM...

.WINDS HAVE DECREASED IN THE MOUNTAINS AND DESERTS THIS MORNING.

CAZ055-056-058-060>062-111700-
/O.CAN.KSGX.WI.Y.0077.000000T0000Z-081011T1600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
859 AM PDT SAT OCT 11 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 



$$

MM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 10, 9:30 AM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 10, 9:30 AM PDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI OCT 10 2008

.SYNOPSIS...A STRONG LOW PRESSURE TROUGH WILL BRING COLDER WEATHER
THIS WEEKEND...POSSIBLE SHOWERS...AND GUSTY MOUNTAIN AND DESERT
WINDS. THE BEST CHANCE FOR SHOWERS WILL BE TONIGHT AND EARLY
SATURDAY WITH THE PASSAGE OF THE COLD FRONT. OFFSHORE FLOW WILL
DEVELOP ON SUNDAY PRODUCING A WARMING TREND AND SANTA ANA WIND
CONDITIONS. THE STRONGEST NORTHEAST WINDS WILL OCCUR MONDAY MORNING
THROUGH AND BELOW MOUNTAIN PASSES...THEN WILL WEAKEN TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE COASTAL EDDY AND DEEP MARINE LAYER COVERED THE ENTIRE COASTAL
BASIN EARLY THIS MORNING BUT SINCE HAS BEEN ERODED IN THE LA BASIN
BY SOME DRY NORTHERLY FLOW. THIS PARTIAL CLEARING PATTERN TODAY WILL
CONTINUE FROM NORTH TO SOUTH AND PROBABLY FROM THE COAST TO INLAND
AREAS. THE DEEP UPPER TROUGH IS ON SCHEDULE TO DROP DOWN INTO SOCAL
TONIGHT. THE ALREADY STRONG WINDS WILL INCREASE TODAY IN THE UPPER
DESERT AND SPREAD SOUTHWARD THROUGH ALL THE MTNS AND DESERTS DURING
THE DAY. THAT COMBINED WITH THE LOW HUMIDITY IN THE UPPER DESERT IS
THE REASON FOR THE SHORT WINDOW RED FLAG WARNING THERE TODAY. FOR
THE STRONG WINDS TONIGHT...A LOW END WIND WARNING OR A HIGH END WIND
ADVISORY WILL BE IN EFFECT. THE COLD FRONT WILL FOLLOW THOSE
STRONGEST WINDS AND MOVE INTO MEXICO BY SUNRISE SAT. AS THE COLD
FRONT MOVES THROUGH THE RESIDUAL MARINE LAYER MOISTURE AND WHAT TINY
AMOUNT OF MOISTURE IS ALOFT...A FEW SHOWERS COULD BE SQUEEZED OUT
MOST LIKELY IN THE COASTAL MOUNTAIN SLOPES...BUT STILL REMOTELY
POSSIBLE ANYWHERE WEST OF THE MOUNTAIN CRESTS. THE BEST CHANCE OF
THIS IS BETWEEN AROUND 9 PM TONIGHT AND 9 AM SAT. THE WINDS DROP OFF
SAT AND THE BIG STORY WILL BE SIMPLY THE COOLEST WEATHER SINCE MARCH
OR SO. ON SAT NIGHT AND SUN THE FLOW GRADUALLY TURNS NORTHERLY THEN
NORTHEAST. THIS WILL DRY OUT THE AIR ALL THE WAY TO THE COAST. THE
OFFSHORE FLOW INCREASES A LOT SUN NIGHT AND MON MORNING TO ADD
STRONG WINDS TO THAT DRY AIR...TO THE TUNE OF 20 TO 40 MPH SUSTAINED
WINDS IN THE FOOTHILLS AND BELOW PASSES...WITH PEAK WINDS TOPPING 60
MPH. OBVIOUSLY THE FIRE GROWTH POTENTIAL GOES WAY UP. ALTHOUGH THIS
UPCOMING SANTA ANA EVENT WILL BE SERIOUS...IT APPEARS WEAKER IN ALL
RESPECTS TO THE OCT 2007 EVENT. WIND SPEEDS AND DURATIONS WILL BE
LESS AND TEMPS WILL BE LOWER. WINDS WILL DECREASE MON NIGHT AND THEN
ESPECIALLY TUE AFTERNOON...BUT THE HUMIDITY WILL CONTINUE VERY LOW
THROUGH WED. A WARMING TREND WILL START SUN AND CONTINUE THROUGH THU
AS HIGH PRESSURE DEVELOPS ALOFT.

&&

.AVIATION...
101600Z...MARINE LAYER DEEPEND TO AROUND 3500 FEET ALONG THE COAST
AND TO NEAR 5000 FEET OVER INLAND AREAS OVERNIGHT. MARINE LAYER
DEPTH SHOULD REMAIN NEAR 5000 FEET THROUGH TONIGHT THEN LOWER
SATURDAY AND SUNDAY. STRATUS WITH BASES BETWEEN 2500 AND 4000 FEET
MSL EXTENDS INLAND TO THE LOWER COASTAL SLOPES. EXPECT LIMITED
BREAKUP OF THE STRATUS TODAY EXCEPT A REVERSE CLEARING PATTERN COULD
BRING SCATTERED CONDITIONS TO THE COASTAL AREAS THIS AFTERNOON. THIS
AREA SHOULD FILL BACK IN THIS EVENING AFTER SUNSET. RAPID BREAKUP
SATURDAY MORNING BEHIND A COLD FRONT EXPECTED TO PASS THROUGH THE
AREA BETWEEN 12Z AND 15Z SATURDAY MORNING.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH SATURDAY.

GUSTY WEST TO NORTHWEST WINDS ACROSS THE MOUNTAINS THIS AFTERNOON
AND TONIGHT WILL BRING SOME MOUNTAIN WAVE AND ROTOR ACTIVITY WITH
ASSOCIATED UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR TO THE DESERT
AREAS AROUND KPSP AND KTRM. THIS COULD ALSO RESULT IN AREAS OF
BLOWING DUST AND SAND NEAR THESE AIRPORTS. HORTON

&&

.FIRE WEATHER...
STRONG WINDS AND LOW HUMIDITIES OF 15-20 PERCENT PERSIST IN THE HIGH
DESERTS THIS MORNING. EXPECT HUMIDITIES TO FALL BELOW 15 PERCENT
THIS AFTERNOON AND WINDS TO INCREASE TO 20 TO 30 MPH WITH GUSTS TO
40 MPH. RED FLAG WARNING REMAINS IN EFFECT.

SANTA ANA EVENT DEVELOPING SUNDAY NIGHT AND MONDAY WITH NE WINDS OF
20 TO 40 MPH IN MANY AREAS WITH GUSTS TO 50 MPH OR MORE THROUGH THE
PASSES AND CANYONS. HUMIDITIES FROM 15 TO 20 PERCENT MONDAY MORNING
WILL FALL INTO THE SINGLE DIGITS IN THE AFTERNOON. WINDS WILL WEAKEN
TUESDAY AFTERNOON...BUT DRY CONDITIONS WILL PERSIST INTO WEDNESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 PM TONIGHT TO 6 AM PDT SATURDAY MORNING FOR
MOST MOUNTAINS AND DESERTS...SEE LAXNPWSGX.

RED FLAG WARNING FROM 11 AM TO 8 PM PDT TODAY FOR THE APPLE AND
LUCERNE VALLEYS...SEE LAXRFWSGX.

SMALL CRAFT ADVISORY FOR THE OUTER WATERS 5 PM THIS AFTERNOON
THROUGH 11 AM SATURDAY...SEE LAXMWWSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
FIRE WEATHER...PG
Hazardous weather outlook, Oct 10, 4:00 AM PDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI OCT 10 2008

CAZ042-043-048-050-055>058-060-061-062-111100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA
VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI OCT 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS FROM 6 PM
THIS EVENING TO 6 AM SATURDAY.

A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 8 PM TODAY FOR
THE APPLE AND LUCERNE VALLEYS DUE TO STRONG GUSTY WINDS AND LOW
HUMIDITIES.

A SMALL CRAFT ADVISORY IN EFFECT FOR THE OUTER WATERS FROM 5 PM
TODAY TO 11 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IN EFFECT FOR THE OUTER WATERS UNTIL 11 AM
SATURDAY.

A MODERATE TO STRONG SANTA ANA WIND EVENT SUNDAY THROUGH MONDAY. THE
NORTHEAST WINDS WILL BRING WARM DRY CONDITIONS AND AN ELEVATED FIRE
WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TODAY.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:52 PM PDTHigh Wind WatchSGXRiverside, San Bernardino, San Diego16 hr
Oct 10, 3:10 AM PDTSmall Craft AdvisorySGX29 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.